Oklahoma, 2022

Cold in Oklahoma, December 21 to 24, 2022

December 21 to 24, 2022 · NWS SHV · 1 event in 1 county or zone

A large and amplifying upper trough dug south through the eastern two-thirds of the United States along and east of the Rockies on December 22nd, which ushered in the coldest temperatures for December in decades to much of the country leading up to the Christmas Day holiday weekend. This very cold arctic air mass moved into extreme Southeast Oklahoma, Southwest Arkansas, and Northeast Texas…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large and amplifying upper trough dug south through the eastern two-thirds of the United States along and east of the Rockies on December 22nd, which ushered in the coldest temperatures for December in decades to much of the country leading up to the Christmas Day holiday weekend. This very cold arctic air mass moved into extreme Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the morning hours of the 22nd, with temperatures falling sharply some 20-30+ degrees with the attendant cold frontal passage into the single digits by the morning hours of the 23rd. Very strong and gusty northwest winds of 35-45 mph were observed behind the front even through the morning of the 24th, producing a long duration of wind chill values ranging from 0 to as low as -13 degrees across extreme Southeast Oklahoma from the afternoon of the 22nd to the morning of the 24th. While the temperatures associated with this arctic air mass were not quite record-breaking for this time of year, the long duration of subfreezing temperatures, which persisted nearly 2 days, resulted in multiple reports of freezing and bursting of water pipes, as well as sporadic power outages across these areas.

Here are the lowest wind chill values recorded across McCurtain County Oklahoma from December 22nd through the morning of the 24th:

Mount Herman: -13F, Idabel: -13F, Broken Bow: -10F, Valliant: -10F, and Haworth: -10F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 21, 11:52 AM CST, 8 minutes earlier.

Area forecast discussion, Dec 21, 11:52 AM CST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1152 AM CST Wed Dec 21 2022

...New AVIATION...

.UPDATE...
Issued at 1038 AM CST Wed Dec 21 2022

Seasonably chilly conditions exist across the entire forecast
area with a shield of low clouds slowly advancing west
northwestward through Deep East TX and Central and northeastern
LA. High temperatures were lowered in many locations today,
particularly in eastern and southern zones where the gradually
advancing low cloud shield will limit potential for temperature
rises. Areas in the northwestern half of the Four State region
will remain largely free of low clouds through the daylight hours,
which will make for more efficient insolation and warming this
afternoon, with the low cloud advance holding off until tonight.
Some brief and light drizzle cannot be ruled out underneath the
low cloud shield today, although significant precipitation is not
anticipated. Expect highs across the region ranging from the upper
40s to lower 50s.

We still are expecting the strong cold frontal passage from
northwest to southeast from mid morning tomorrow through early
evening with temperatures dropping dramatically and wind quickly
getting gusty. Impacts and details of the period of frigid temps
to follow will come with the update this afternoon. We currently
have a Wind Chill Watch and Hard Freeze Watch in effect for the
whole forecast area (starting tomorrow night) and these products
will transition to the warning/advisory stage products with the
release of the afternoon package. /50/

&&

.SHORT TERM...
(Wednesday through Thursday)
Issued at 400 AM CST Wed Dec 21 2022

The next 30-36 hours can best be described as balmy when compared
to what we are in store for by later this week. Right on cue, the
winter solstice today is a gentle reminder that the winter season
has arrived. Unfortunately, the weather by Thursday afternoon and
through the first half of the Christmas holiday weekend will be
anything but gentle. So, brace yourselves!

In the meantime, let's embrace the warmth that today will bring as
high temperatures will range from the lower to mid 50s despite an
increase in cloud cover with filtered sunshine throughout the day.
That's after starting off with near to sub-freezing temperatures
early this morning and patchy fog in a few spots across East TX.
This fog should dissipate over the next few hours as cloud cover
thickens up a bit more and temperatures inch higher shortly after
sunrise. With high pressure at the sfc, expect light and mostly
variable winds today and tonight, a far cry from what is expected
shortly thereafter with the arrival of an Arctic cold front on
Thursday. Low temperatures tonight will generally range from the
mid 30s NW to the mid 40s SE as cloud cover continues to increase.

By daybreak on Thursday, all eyes will be on the approaching cold
air surging south from the Plains and Upper Midwest as the Arctic
floodgates open. Expect the leading edge of the cold front to be
knocking on the door of our NW zones by late morning toward midday
with the remainder of the region quickly following suit during the
afternoon. As this cold air mass surges SE, expect temperatures
to quickly plummet with our NW areas seeing their highs occurring
by mid to late morning just ahead of the front where lower to mid
40s will be the best we can manage. Farther SE, highs will likely
be closer to 50 degrees into the mid 50s before rapidly falling by
mid to late afternoon with fropa. Although moisture is lacking on
the whole ahead of this front, model progs and forecast soundings
suggest there may be just enough shallow moisture to generate a
light rain/snow mix in our NW zones on Thursday while the odds are
lower farther SE where the column will not likely be cold enough
to support a mix unless cooling processes aloft occur much faster
than anticipated. Even then, any precipitation should be rather
light if it does materialize so don't anticipate any impacts at
this point.

With that said, the top headline continues to be the extreme cold
temperatures behind the front coupled with strong NW winds given
the very tight pressure gradient as a 1060 mb sfc high migrates
south from western Canada over the Intermountain West. Therefore,
cold weather hazard headlines are already in effect beginning at
6 PM Thursday evening. These will be addressed more in the long
term discussion below in addition to a Wind Advisory that will be
needed areawide as early as noon on Thursday with 20-30 mph winds
and higher gusts to 40 mph.

/19/

&&

.LONG TERM...
(Thursday Night through Wednesday)
Issued at 400 AM CST Wed Dec 21 2022

By Thursday evening, and strong arctic airmass will be spilling
across the region. This will be the coldest airmass of the season,
and the coldest conditions since our February 2021 Arctic Outbreak.
This dangerously cold air will present life threatening conditions
for anyone outdoors and/or in shelters with very limited heat, as a
prolong period of subfreezing and very cold temperatures will settle
over the region.

Recommended Precautions:

*Please take precautions NOW to prepare for adequate shelter. Check
on the elderly, along with family, friends, and neighbors...
especially those that may not have access to adequate heat.

*Unprotected outdoor pipes and faucets will need to be covered.

*Protect any sensitive plants and vegetation.

*Don't forget to provide a warm place for pets and animals.

Discussion:
A strong cold front will move across the region on
Thursday afternoon. With a 1050+mb high over the Northern Plains,
expect a frigid arctic airmass to quickly spill south into the
region. Temperatures will rapidly fall, with nearly all of the
region falling below freezing during the evening hours before
midnight. In fact, some areas will already be seeing temperatures in
teens, with possibly single digits in our zones north of Interstate
30. There still remains the hint of some lingering light wintry
precip across portions of Louisiana and Southern Arkansas before
midnight. Most of the models have been trending drier, but the NAM,
which has a history of performing well with strong shallow cold
airmasses, continues to hint at this scenario. It doesn't appear it
would cause much of an impact if this was to occur, so for now, will
lean towards a dry forecast. We will continue to watch this, as a
worse case scenario could result in very minor impacts to bridges
and overpasses.

Again, our big news maker remains the arctic air. Skies will
eventually clear from west to east during the evening hours on
Thursday. Expect a Hard Freeze over the region, as temps will bottom
out in the single digits and low teens. On top of that, a very tight
pressure gradient will accompany the cold air. Expect gusty
northwest winds to at least 35 mph, resulting in Wind Advisories
along with Wind Chill Advisories, as wind chill values will drop
below zero across most of the region Thursday night into Friday
morning.

This arctic airmass will hang in place into the Christmas weekend,
with some locations possibly remaining below freezing for 60 plus
hours. Highs on Friday will only climb into the 20s for most of the
region. Clouds will return to the area on Friday evening as another
short-wave disturbance moves into the region. There is a hint of
some light precip developing with this disturbance, but current
thinking is that there will be too much dry air to overcome.
However, the clouds should limit the amount of radiational cooling,
although it will still be a very cold night, as temperatures are
forecasted to fall into the low to mid teens.

The airmass will slightly modify as we move through the remainder of
the weekend into early next week, but temperatures will remain well
below normal. At the same time, models continue to show several
short-wave disturbances moving across the region during this period,
including one on Christmas morning. But, it doesn't appear to be to
promising for those hoping for a white Christmas, as the airmass
will likely remain too dry to squeeze out any precip. But, it will
be something worth watching. Otherwise, expect afternoon temps to
finally climb above freezing in locations along and south of
Interstate 20 on Saturday, with the entire region finally climbing
above freezing on Christmas afternoon, as highs will top out in the
upper 30s to lower 40s. Overnight temps will remain chilly during
this period, with teens on Christmas morning and 20s for the start
of next week. Although below normal temps will continue into next
week, conditions will feel much warmer, as highs are forecasted to
return into the lower 50s.

/20/

&&

.AVIATION...
(18Z TAFS)
Issued at 1140 AM CST Wed Dec 21 2022

A low cloud shield of IFR to MVFR flight cats is slowly advancing
westward toward the heart of the forecast area currently. Expect
negative impacts mainly around SHV/MLU/LFK TAF sites through the
afternoon. Slowly veering low level winds in advance of the big
front coming in tomorrow will gradually transport and build these
low clouds northwest and north through the remainder of the area
tonight. Winds will be light and gradually veering from east to
southwest through tomorrow morning. The big front will come into
the region by midday with wind shifting dramatically to the
northwest and quickly becoming gusty at TXK/TYR/GGG around midday.
/50/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  41  51  12 /   0   0  20   0
MLU  48  42  55  13 /   0   0  20  10
DEQ  50  36  44   6 /   0   0  20   0
TXK  51  40  46  10 /   0   0  20   0
ELD  50  39  50   8 /   0   0  20  10
TYR  51  41  47  11 /   0   0  10   0
GGG  51  39  49  11 /   0   0  20   0
LFK  52  41  54  12 /   0   0  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Hard Freeze Watch from Thursday evening through Saturday morning
     for ARZ050-051-059>061-070>073.

     Wind Chill Watch from Thursday evening through Friday morning
     for ARZ050-051-059>061-070>073.

LA...Hard Freeze Watch from Thursday evening through Saturday morning
     for LAZ001>006-010>014-017>022.

     Wind Chill Watch from Thursday evening through Friday morning
     for LAZ001>006-010>014-017>022.

OK...Hard Freeze Watch from Thursday evening through Saturday morning
     for OKZ077.

     Wind Chill Watch from Thursday evening through Friday morning
     for OKZ077.

TX...Hard Freeze Watch from Thursday evening through Saturday morning
     for TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     Wind Chill Watch from Thursday evening through Friday morning
     for TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

SHORT TERM...19
LONG TERM....20
AVIATION...50
Hazardous weather outlook, Dec 21, 5:58 AM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
558 AM CST Wed Dec 21 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
558 AM CST Wed Dec 21 2022

...HARD FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
SATURDAY MORNING...A WIND CHILL WATCH IN EFFECT FROM THURSDAY
EVENING THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A surge of very cold Arctic air will be arriving late on Thursday
afternoon, with a slight chance of light wintry precipitation for
portions of the region. However, no accumulations or impacts are
expected at this time. The primary concern will be the windy
conditions and the duration of this very cold air mass. Temperatures
on Thursday night will fall into the single digits and lower teens.
With winds gusting over 30 mph, wind chill values will fall below
zero areawide. Winds will diminish throughout the day on Friday, but
temperatures will remain below freezing all day, with lows Friday
night falling into the teens. Expect near freezing afternoon
temperatures on Saturday, with the entire area finally climbing above
freezing by Christmas afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, McCurtain

When
December 21, 12:00 PM CST to December 24, 9:47 AM CST
Where
McCurtain forecast zone
Reported by
Mesonet
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061450.